Kansas, 2005

Heavy Snow in Kansas, February 8, 2005

February 8, 2005 · NWS TOP · 6 events in 6 counties and zones

Heavy snow fell through much of the day. Wind was not strong so drifting was not a major concern.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Heavy snow fell through much of the day. Wind was not strong so drifting was not a major concern. Snowfall totals were generally in the six to ten inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 8, 3:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 8, 3:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CST TUE FEB 8 2005

.DISCUSSION...
MAIN FORECAST CONCERN IS THE EVOLUTION OF THE STORM SYSTEM TODAY AND
THIS EVENING.

THE NAM AND GFS HAVE COME INTO A REASONABLE CONSENSUS WITH THE
SHORTWAVE THAT IS EXPECTED TO MOVE ACROSS THE FORECAST AREA TODAY.
8Z WATER VAPOR IMAGERY SHOWS THIS WAVE MOVING TOWARDS THE FOUR
CORNERS AREA. WITH CLOUDY SKIES AND CONTINUED WEAK CAA...DO NOT
EXPECT MUCH OF A WARM UP WITH TEMPERATURES REMAINING IN THE 20S FOR
THE MOST PART. THEREFORE SNOW IS EXPECTED TO BE THE PRIMARY
PRECIPITATION FALLING ACROSS THE AREA TODAY. THERE STILL LOOKS LIKE
THERE WILL BE A BRIEF PERIOD OF FREEZING DRIZZLE BEFORE THE SNOW.
PATCHY AREAS OF FREEZING DRIZZLE ARE ALREADY DEVELOPING AS WAA
PROVIDES SOME WEAK ISENTROPIC LIFT. HOWEVER AS MID LEVEL MOISTURE
MOVES IN AHEAD OF THE SHORTWAVE...ICE CRYSTAL GROWTH SHOULD BECOME
MORE DOMINATE IN THE COLUMN AND THE DRIZZLE SHOULD SWITCH OVER TO
SNOW MID TO LATE MORNING.

THE BEST DYNAMICS LOOK TO MOVE ACROSS THE FORECAST AREA BETWEEN 18
AND 00Z TODAY. THINK THAT WIDESPREAD 2 TO 4 INCH ACCUMULATIONS OF
SNOW ARE LIKELY TODAY. BOTH THE NAM AND GFS SHOW SOME INDICATIONS OF
CSI ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THINK THIS MAY BE
THE REASON THE MODELS HAVE TRENDED A LITTLE HIGHER WITH THE QPF
ACROSS EAST CENTRAL KANSAS. WITH DECENT FORCING AND SOME INSTABILITY
POTENTIALLY IN THE AREA...THINK 3 TO 6 INCHES IS NOT OUT OF THE
QUESTION FOR AREAS SOUTH OF I-70. THIS ALSO FITS WITH THE GARCIA
METHOD WITH MIXING RATIOS AROUND 3 G/KG. THE PROGRESSIVE NATURE OF
THE WAVE AND ONLY A 6 HOUR WINDOW FOR MODERATE TO BRIEFLY HEAVY
SNOWFALL GIVES PAUSE TO GOING ANY HIGHER WITH THE SNOW
ACCUMULATIONS. IF CSI BANDING DOES SET UP THIS AFTERNOON...IT IS NOT
OUT OF THE QUESTION THAT LOCALIZED AREAS COULD BE CLOSER TO THE 6
INCH RANGE. WILL CONTINUE THE ADVISORY FOR NOW. WILL ALSO EXTENDED
THE TIMING OF THE ADVISORY ACROSS NORTHEAST AND EAST CENTRAL KANSAS
TO CONTINUE UNTIL 9 PM. BY THEN MID LEVEL DRYING MOVES IN ON THE
BACK SIDE OF THE SHORTWAVE.

HAVE MADE LITTLE CHANGES TO THE REST OF THE FORECAST. DRY AIR
INTRUSION FOR WEDNESDAY AND THURSDAY SHOULD PREVENT ANY PRECIP.
UPPER LEVEL CONVERGENCE AND SUBSIDENCE FROM THE LEFT ENTRANCE REGION
OF THE UPPER JET SHOULD HELP FOR SKIES TO CLEAR OUT WEDNESDAY NIGHT
AND THURSDAY. EXPECT EVEN A PARTIAL CLEARING FROM WEST TO EAST
TONIGHT. WITH THIS IN MIND HAVE KEPT OR ADJUSTED MORNING LOWS INTO
THE TEENS FOR MOST AREAS. NEW SNOW COVER SHOULD ALSO HELP LOWS FALL
INTO THE TEENS. WENT WELL BELOW GUIDANCE FOR HIGHS WEDNESDAY AND WAS
SOMEWHAT CONSERVATIVE WITH A WARMING TREND INTO THURSDAY. PREVIOUS
FORECAST HIGH OF MID 30S FOR THURSDAY SEEMS REASONABLE IF THERE IS
FULL SUNSHINE.

POPS REMAIN IN THE FORECAST FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT.
THERE IS A BIT MORE UNCERTAINTY IN THE 500 MB PATTERN FOR THIS TIME
FRAME. THE GFS IS A LITTLE STRONGER AND SLOWER WITH A CLIPPER
SHORTWAVE LATE IN THE WEEK WHILE THE NAM IS MORE PROGRESSIVE WITH
THE NORTHERN STREAM. DID NOT CHANGE THE FORECAST EXPECTING SOME SORT
OF FEATURE TO MOVE ACROSS THE PLAINS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY NORTH CENTRAL KANSAS UNTIL 6 PM
WINTER WEATHER ADVISORY NORTHEAST...EAST CENTRAL KANSAS UNTIL 9 PM

&&

WOLTERS
Hazardous weather outlook, Feb 7, 5:38 PM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
538 PM CST MON FEB 7 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-081100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
538 PM CST MON FEB 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

FREEZING DRIZZLE WILL BE POSSIBLE MAINLY AFTER MIDNIGHT FOR MUCH OF
THE AREA.  UNTREATED ROADS...BRIDGES AND OVERPASSES COULD BECOME
SLICK. SOME SNOW WILL ALSO BE SPREADING INTO PORTIONS OF NORTH
CENTRAL KANSAS BY LATE NIGHT WHERE A WINTER WEATHER ADVISORY HAS BEEN
POSTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY IS POSTED FOR ALL OF THE AREA TUESDAY.
PERIODS OF SNOW ARE EXPECTED FOR AREAS GENERALLY ALONG AND NORTH OF
I70 FOR TUESDAY.  THE SNOW MAY BE MIXED WITH SOME SLEET IN THE
MORNING.  A MIX OF LIGHT FREEZING RAIN...SLEET AND LIGHT SNOW IS
LIKELY OVER PORTIONS OF EAST CENTRAL KANSAS IN THE MORNING TURNING TO
ALL SNOW DURING THE AFTERNOON. SNOWFALL ACCUMULATIONS ARE EXPECTED TO
RANGE FROM 1 TO 2 INCHES GENERALLY SOUTHEAST OF INTERSTATE 35 TO 3 TO
4 INCHES FOR AREAS ALONG AND NORTH OF INTERSTATE 70.  SOME LIGHT SNOW
OR FLURRY CHANCES WILL LINGER INTO TUESDAY EVENING.

ANOTHER CHANCE FOR A WINTRY MIXTURE WILL MOVE ACROSS THE AREA FRIDAY
NIGHT WITH A CHANCE FOR RAIN AND SNOW AGAIN SATURDAY INTO SATURDAY
NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Clay

When
February 8, 5:00 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Heavy Snow, Cloud

When
February 8, 5:00 AM CST to 6:00 PM CST
Where
Cloud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
February 8, 5:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Heavy Snow, Nemaha

When
February 8, 5:00 AM CST to 6:00 PM CST
Where
Nemaha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Heavy Snow, Republic

When
February 8, 5:00 AM CST to 6:00 PM CST
Where
Republic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
February 8, 5:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437619, 5437620, 5437621, 5437622, 5437623, 5437624.